Boulder Community Emergency Alert
around “fake” Xanax & Opioids containing Fentanyl
In the last few weeks several teens in our community have died from overdoses. While the toxicology reports will take weeks to come back, we know from teens that the overdoses were likely caused by Fentanyl laced “fake” Xanax, Oxycontin & Percocet. Several more teens have overdosed and barely survived. The Boulder community is flooded with Fentanyl laced pills and they are in the hands of teens who are not always aware of the high risks.
We just received an emergency briefing from the CO State that more than 90% of all pills on the black market are fake and contain Fentanyl. In the seized pills, over 25% contain a lethal amount of Fentanyl.
Sometimes teens and adults underestimate the risk of Fentanyl or think they have the risk under control, but:
- Every pill even in the same batch can contain different concentrations of Fentanyl
- Even when a pill gets tested by a user with a test kit, another part of the pill might have a different concentration of Fentanyl
- Fentanyl is such a highly concentrated opiate (50-100 times more potent than heroin) that mixing it with alcohol, benzodiazepines (Xanax) or any other substance even in very small quantities might cause an overdose because of the exponential effects in can create.
- People with lower tolerance (people who have stayed clean for a while or use periodically) are at higher risk for overdosing.
Please talk to your teens and any adult about this risk and ask them to spread the word.
These are some strategies to help people be safer:
- Even testing the pills with testing kits might not tell you that they are not safe so this would be a time to not use “fake” pills and help your friends not use “fake” pills
- Never use alone
- Call 911 even if someone got revived from an overdose because Fentanyl can cause a delayed overdose after someone was brought back with Narcan
- Carry Narcan or give people information about Narcan (keep in mind that one dose might not be enough for a Fentanyl induced overdose)
- Call 911 if you see someone being at risk for overdosing, the Good Samaritan law applies, people will not be charged for making the 911 call to save someone’s life.
We are holding a special FREE Natural Highs Class for TEENS this coming Tuesday, February 16, 4.15pm-5.30pm OUTDOORS at September School, 96 Arapahoe Ave, open to all teens to learn about Fentanyl, the risk for overdose and Narcan. Everyone will receive a FREE Narcan Kit to take home and instructions in how to use it.
You can also get Narcan Kits at several locations in Boulder County: https://www.bouldercounty.org/families/disease/narcan/
Here is a Narcan Training Video: https://www.youtube.com/watch?v=tGdUFMrCRh4
Please reach out to Avani Dilger if you have questions, concerns, or want to share information: 303-859-5778 (text is best)
February 6, 2021
Street Drugs in Boulder County Found to Contain Fentanyl
Boulder County, CO – Boulder County, CO – Boulder County Public Health was notified on Thursday, February 4 of street drugs tainted with fentanyl in Boulder County. They are Xanax and Oxycodone 30 mg pills that are currently being circulated in the community, most probably from Mexico.
The pills contain fentanyl and pose an increased risk to the community, especially youth. Fentanyl is 50 – 100 times more potent than heroin, and significantly increases the risk of death from accidental overdose.
Each day in the United States, more than 100 people die as a result of drug overdose. Rates of drug overdose have increased dramatically in the past decade, with drug overdose surpassing motor vehicle accidents as the leading cause of accidental death.
“Anyone who may use street drugs, or knows someone who does, should keep Naloxone (an overdose reversal drug) with them at all times,” said Trina Faatz of the Boulder County Substance Use Advisory Group. “And, if possible, avoid using alone, or inform someone that they will be using.”
Signs of overdose include:
- Not responsive to sound or pain, such as a sternum rub
- Not breathing
- Blue lips or fingertips
- Loud gurgling sounds
Naloxone, also known as Narcan, can reverse the effects of a drug overdose from opiates, including heroin and prescription opiates, such as Percocet or Oxycontin. Overdose prevention kits are available from Boulder County Public Health as well as some local pharmacies, without a prescription. Visit BoulderCountyNarcan.org for a map of pharmacies that carry it.
Videos of how to use naloxone are available at BoulderCountyWorks.org and on the OpiRescue phone app.
While Naloxone (or Narcan) can reverse the effects of an overdose caused by heroin or other opioids, multiple doses may be needed if the potency of the drug is very strong. Combining other drugs or alcohol with heroin increases the risk of overdose. The risk of overdose is higher when tolerance is low; tolerance decreases after even short periods of not using.
Link about Narcan: https://www.bouldercounty.org/families/disease/the-works-program/